Alert archive / Missouri / Flash Flood Warnings in 2024
Flash Flood Warning 9, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at May 2, 2024, 4:01 PM CDT for Bates County, Cass County, Missouri; Linn County, Kansas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2024, 4:01 PM CDT (21:01 UTC)
- Expired
- May 2, 2024, 7:12 PM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Linn County, KS, Bates County, MO, Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 58 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 4:05 PM CDT | FLASH FLOOD | 2 Ese Pleasant Hill, MO | State Highway 58 closed in several spots in Pleasant Hill from flash flooding. |
| May 2, 4:05 PM CDT | FLASH FLOOD | Pleasanton, KS | Main Street closed between 7th Street and Broad Street from flash flooding. Time based on dispatch report. |
| May 2, 4:10 PM CDT | FLASH FLOOD | 1 W Pleasanton, KS | 1050 Road closed between Ash Street and Scott Road from flash flooding. Time based on dispatch report. |
| May 2, 4:48 PM CDT | RAIN 2.28 | 4 Wnw Prescott, KS | Mesonet station CW5333 Prescott - 12-hr rainfall total. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 302 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.0
The text
As transmitted.
502
WGUS53 KEAX 022101
FFWEAX
KSC107-MOC013-037-030100-
/O.NEW.KEAX.FF.W.0009.240502T2101Z-240503T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
401 PM CDT Thu May 2 2024
The National Weather Service in Pleasant Hill MO has issued a
* Flash Flood Warning for...
Eastern Linn County in east central Kansas...
Western Bates County in west central Missouri...
Cass County in west central Missouri...
* Until 800 PM CDT.
* At 401 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Raymore, Harrisonville, Pleasant Hill, Peculiar, Adrian,
Pleasanton, La Cygne, Mound City, Archie, Drexel, Linn Valley,
Freeman, Hume, East Lynne, Prescott, Lake Annette, Amsterdam,
Amoret, Strasburg and Foster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3839 9461 3863 9461 3880 9447 3876 9412
3806 9456 3806 9461 3804 9461 3804 9493
3839 9476
FLASH FLOOD...RADAR INDICATED
$$
CMS3 follow-up statements
756
WGUS73 KEAX 022140
FFSEAX
Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
440 PM CDT Thu May 2 2024
KSC107-MOC013-037-030100-
/O.CON.KEAX.FF.W.0009.000000T0000Z-240503T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Linn KS-Bates MO-Cass MO-
440 PM CDT Thu May 2 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR EASTERN LINN COUNTY IN EAST CENTRAL KANSAS AND WESTERN BATES AND
CASS COUNTIES IN WEST CENTRAL MISSOURI...
At 440 PM CDT, local law enforcement reported flash flooding across
the warned area. Several roads are closed in and near Pleasanton,
and multiple roads are closed in the Pleasant Hill area. Between 1
and 3 inches of rain have fallen. Additional rainfall amounts up to
0.5 inches are possible in the warned area.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Raymore, Harrisonville, Pleasant Hill, Peculiar, Adrian,
Pleasanton, La Cygne, Mound City, Archie, Drexel, Linn Valley,
Freeman, Hume, East Lynne, Prescott, Lake Annette, Amsterdam,
Amoret, Strasburg and Foster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3839 9461 3863 9461 3880 9447 3876 9412
3806 9456 3806 9461 3804 9461 3804 9493
3839 9476
FLASH FLOOD...OBSERVED
$$
CMS424
WGUS73 KEAX 022246
FFSEAX
Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
546 PM CDT Thu May 2 2024
KSC107-MOC013-037-030100-
/O.CON.KEAX.FF.W.0009.000000T0000Z-240503T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Linn KS-Bates MO-Cass MO-
546 PM CDT Thu May 2 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR EASTERN LINN COUNTY IN EAST CENTRAL KANSAS AND WESTERN BATES AND
CASS COUNTIES IN WEST CENTRAL MISSOURI...
At 546 PM CDT, local law enforcement reported flash flooding across
the warned area. Several roads are closed in Pleasanton as well as
Pleasant Hill. Do not drive across flooded roads.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Raymore, Harrisonville, Pleasant Hill, Peculiar, Adrian,
Pleasanton, La Cygne, Mound City, Archie, Drexel, Linn Valley,
Freeman, Hume, East Lynne, Prescott, Lake Annette, Amsterdam,
Amoret, Strasburg and Foster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3839 9461 3863 9461 3880 9447 3876 9412
3806 9456 3806 9461 3804 9461 3804 9493
3839 9476
FLASH FLOOD...OBSERVED
$$
CMS930
WGUS73 KEAX 030012
FFSEAX
Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
712 PM CDT Thu May 2 2024
KSC107-MOC013-037-030022-
/O.CAN.KEAX.FF.W.0009.000000T0000Z-240503T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Linn KS-Bates MO-Cass MO-
712 PM CDT Thu May 2 2024
...FLASH FLOOD WARNING FOR EASTERN LINN COUNTY IN EAST CENTRAL
KANSAS AND WESTERN BATES AND CASS COUNTIES IN WEST CENTRAL MISSOURI
HAS BEEN REPLACED WITH A FLOOD WARNING...
&&
LAT...LON 3839 9461 3863 9461 3880 9447 3876 9412
3806 9456 3806 9461 3804 9461 3804 9493
3839 9476
$$
BlairWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 2, 3:34 PM CDT, 27 minutes earlier. Its key messages:
- Showers and thunderstorms continue through the evening hours. Training storms are causing flash flooding issues mainly east of a line extending from Kirksville, MO through Ottawa, KS. Please be careful if traveling.
- Friday looks to be dry with another round of storms expected late Friday night into Saturday. Scattered storms are possible throughout the weekend mainly south of I-70.
- There is the potential for strong to severe storms on Monday. All severe hazards are possible. The forecast will be refined as Monday approaches.
Area forecast discussion, May 2, 3:34 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 334 PM CDT Thu May 2 2024 .KEY MESSAGES... - Showers and thunderstorms continue through the evening hours. Training storms are causing flash flooding issues mainly east of a line extending from Kirksville, MO through Ottawa, KS. Please be careful if traveling. - Friday looks to be dry with another round of storms expected late Friday night into Saturday. Scattered storms are possible throughout the weekend mainly south of I-70. - There is the potential for strong to severe storms on Monday. All severe hazards are possible. The forecast will be refined as Monday approaches. && .DISCUSSION... Issued at 332 PM CDT Thu May 2 2024 A cold front is steadily working its way through the region. Progress has been slow keeping showers and thunderstorms around through the much of the afternoon. The primary concern through this evening is training storms across areas along a line stretching from Kirksville southwest through Ottawa, KS east of the I-35 corridor. Dynamic interactions between the front and southerly flow across Central MO caused the front to retrograde NW through the late morning hours. A building high to the west has restarted the eastward push of the front this afternoon. This has resulted in portions of north central MO through east central KS receiving around 1-4 inches of rain over the past several hours. This has exacerbate hydrological impacts with reports of flash flooding in urban areas and areas which have received lots of rainfall over the past 7 days. Training storms look to continue especially across east of the I-35 corridor. High pressure builds in through the evening hours pushing rain out this evening/overnight. Winds steadily circle the compass rose from south to northwest eventually becoming easterly as the surface high pushes across IA tomorrow. A small shortwave may bring some isolated showers late Friday afternoon across areas south of US-50; however, those will likely dissipated fairly quickly after sunset. A more pronounced shortwave enters the area Friday evening into Saturday with showers and thunderstorms looking to arrive Saturday morning and traverse the region through the morning hours look to depart in the mid afternoon. The active weather pattern looks to continue over the next several days. Another leeward wave looks to pass south of the region Sunday which could bring more showers and thunderstorms across areas south of I-70 as well as east of US-65. The most prominent feature of this active pattern is an anticipated trough which lands on the West Coast early Saturday morning. As it traverses the Rockies Monday, it becomes negatively tilted which brings the potential for strong to severe storms across the area Monday afternoon and evening. Uncertainties remain regarding where exactly the area of greatest potential for severe weather lies. Models have been oscillating between southern and northern Plains. SPC outlooks highlights this uncertainty with their Day 5 risk extending across most of the central Plains. Regardless of finer details, the potential for strong to severe storms including all severe hazards is possible during the afternoon and evening Monday. Latest guidance leans towards overnight widespread rainfall for western MO. Expected PWAT values above 1-1.5 inches presents further opportunities for flooding as heavy downpours are possible. Extended guidance persists the active pattern through next week suggesting more opportunities for showers and thunderstorms through the period.&& .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1250 PM CDT Thu May 2 2024 Scattered showers and storms will continue through the afternoon hours as a cold front moves across our area. Overcast skies expected to persist into the overnight hours followed by partial clearing in the early morning. Winds will be out of the NW at 5-10 kts during the evening before transitioning to the NE later on. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...Pesel AVIATION...Hayes/Pesel
Hazardous weather outlook, May 2, 4:29 AM CDT, 11 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 429 AM CDT Thu May 2 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-030930- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 429 AM CDT Thu May 2 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Widespread showers and thunderstorms are expected today. A few may be strong this afternoon. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is potential for severe weather on Monday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 2, 12:30 PM CDT, 3 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1230 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM Flash Flood 3 N Fontana 38.47N 94.84W
05/02/2024 Miami KS 911 Call Center
A portion of 363rd Street washed out between
Hedge Lane and Victory Road. Time estimated.
&&
SAWSpecial weather statement, May 2, 1:43 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
143 PM CDT Thu May 2 2024
MOZ040-021915-
Howard MO-
143 PM CDT Thu May 2 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN HOWARD COUNTY THROUGH
215 PM CDT...
At 143 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Franklin, or 8 miles southwest of Fayette, moving northeast at 25
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fayette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3900 9282 3905 9293 3927 9279 3915 9257
TIME...MOT...LOC 1843Z 216DEG 20KT 3909 9283
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KrullSpecial weather statement, May 2, 2:16 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
216 PM CDT Thu May 2 2024
MOZ037-043-021945-
Cass MO-Jackson MO-
216 PM CDT Thu May 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CASS AND
SOUTHEASTERN JACKSON COUNTIES THROUGH 245 PM CDT...
At 216 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Hill, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lee's Summit, Blue Springs, Grain Valley, Pleasant Hill, Greenwood,
Lake Lotawana, Lake Winnebago, Lone Jack, Baldwin Park, Unity
Village, and Tarsney Lakes.
This includes Interstate 470 between mile markers 9 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3875 9437 3902 9439 3899 9411 3895 9411
3874 9418
TIME...MOT...LOC 1916Z 197DEG 25KT 3883 9425
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BlairLocal storm report, May 2, 3:42 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
342 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM Flood Buckner 39.14N 94.20W
05/02/2024 Jackson MO Public
Reports of street flooding ongoing in
Buckner.
&&
CMSThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:08 PM CDT | River Flood Warning | EAX | Linn, Livingston | 3 days |
| May 2, 6:58 AM CDT | Special Weather Statement | EAX | Caldwell, Clay, Clinton, Jackson | 32 min |
| May 2, 7:31 AM CDT | Special Weather Statement | EAX | Jackson | 29 min |
| May 2, 8:39 AM CDT | Special Weather Statement | EAX | Cass | 36 min |
| May 2, 8:43 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 58 hr |
| May 2, 9:33 AM CDT | Areal Flood Advisory | EAX | Cass, Jackson | 3 hr |
| May 2, 9:53 AM CDT | River Flood Warning | EAX | Chariton, Macon | 9 hr |
| May 2, 10:58 AM CDT | Areal Flood Advisory | EAX | Carroll, Chariton | 3 hr |
| May 2, 1:43 PM CDT | Special Weather Statement | EAX | Howard | 32 min |
| May 2, 1:56 PM CDT | Areal Flood Warning | EAX | Grundy, Harrison, Mercer, Putnam, Sullivan | 21 hr |
| May 2, 2:16 PM CDT | Special Weather Statement | EAX | Jackson | 29 min |
| May 2, 2:42 PM CDT | Areal Flood Advisory | EAX | Cass, Jackson | 3 hr |
| May 2, 3:10 PM CDT | Flash Flood Warning | EAX | Cass, Jackson, Lafayette, Ray | 3 hr |
| May 2, 3:37 PM CDT | Areal Flood Advisory | EAX | Bates, Cass | 3 hr |
| May 2, 3:38 PM CDT | River Flood Warning | EAX | Daviess, Gentry | 29 hr |
| May 2, 3:38 PM CDT | River Flood Warning | EAX | Daviess, Livingston | 34 hr |
| May 2, 5:02 PM CDT | River Flood Warning | EAX | Buchanan | 41 hr |
| May 2, 5:54 PM CDT | Areal Flood Warning | EAX | Cass, Jackson, Lafayette, Ray | 4 hr |
| May 2, 6:39 PM CDT | Areal Flood Warning | EAX | Caldwell, Carroll, Chariton, Daviess, DeKalb, Gentry and 5 more | 16 hr |
| May 2, 8:56 AM CDT | Special Weather Statement | EAX | Miami | 34 min |
| May 2, 10:30 AM CDT | Flash Flood Warning | EAX | Miami | 9 hr |
| May 2, 2:45 PM CDT | Areal Flood Advisory | EAX | Linn | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 2024Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.